Connecticut, 2020

Heat and Damaging Winds in Connecticut, July 22 to 23, 2020

July 22 to 23, 2020 · NWS ALY · 3 events in 2 counties and zones

Heat indices exceeded 95 degrees over southern Litchfield County for two consecutive days on the 22nd and 23rd. In addition, a line of thunderstorms produced a few reports of wind damage during the evening of July 23rd.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ALY wrote it up.

Heat indices exceeded 95 degrees over southern Litchfield County for two consecutive days on the 22nd and 23rd. In addition, a line of thunderstorms produced a few reports of wind damage during the evening of July 23rd.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before the first event at Jul 22, 9:20 AM EST, 40 minutes earlier.

Area forecast discussion, Jul 22, 9:20 AM EST, 40 minutes before
AREA FORECAST DISCUSSION
National Weather Service Albany NY
1020 AM EDT Wed Jul 22 2020

.SYNOPSIS...
A warm front and an upper level disturbance will bring
some showers and scattered strong to severe thunderstorms today
across eastern New York and western New England. A warm and humid
air mass will continue to be over the region tonight with scattered
showers and patchy fog.  A cold front will bring more showers and
some strong thunderstorms again on Thursday before a drier and less
humid air mass begins to build in to close the week.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
Slight Risk of Severe Thunderstorms across eastern NY and
western New England today....

Heat Advisory for this afternoon/early evening for eastern
Ulster/western Dutchess Counties...

As of 1015 AM EDT, effective warm front developing northeast,
into SE Catskills, mid Hudson Valley and Litchfield County CT.
Some temps have already warmed into the lower 80s within these
areas (below 1000 FT), and dewpoints are climbing into the
mid/upper 60s.

Farther north, mid level warm front was bringing a band of
clouds and scattered showers across the Mohawk Valley/southern
Adirondacks east into southern VT. Showers should increase in
coverage through midday across far northern Herkimer/Hamilton
Cos, while decrease in coverage across the Lake George region
and southern VT during this time.

Meanwhile, a convectively aided/generated vort max was entering
extreme SW NYS, with another across eastern OH. Forcing
associated with the leading edge of these systems was already
generating a band of showers/embedded thunderstorms across
central PA and western NYS. Expect these showers/storms to
continue intensifying across central NYS through early
afternoon, reaching our western areas (Mohawk Valley/eastern
Catskills) by early afternoon (Noon-2 PM), then continuing to
expand/develop east/northeast into the Capital Region, upper
Hudson Valley, mid Hudson Valley and adjacent SW New England
during the mid to late afternoon hours (especially between 2 and
6 PM). Embedded bowing segments may produce damaging wind
gusts, with threat greatest where sunshine breaks through prior
to arrival of convection. However, will also have to watch for
any discrete cells which develop ahead of any line, and/or
closer to the effective warm front, which should be proximate to
the Mohawk Valley, Capital Region/Saratoga County into southern
VT/northern Berkshires by mid afternoon. Slightly backed low
level flow in these areas may increase low level helicity
within any discrete cells and/or QLCS and bring a non-zero
tornado threat.

With more sunshine expected across southern areas, have boosted
afternoon max temps, and also increased dewpoints slightly
based on upstream obs across the NYC/NJ and LI area (which are
in the lower/mid 70s). As low level flow veers more into the
southeast to south, expect dewpoints to rise to around or over
70 in these areas, which, combined with forecast max temps in
the lower 90s, will result in heat indices between 95-100
degrees for elevations below 1000 feet in eastern Ulster/western
Dutchess Counties, hence the issuance of a heat advisory for
this afternoon/early evening for these areas.

Previous discussion follows...

As of 636 AM EDT...An active stretch of weather is expected the
next few days across the forecast area. The air mass is
becoming moist and humid this morning ahead of a warm front over
the lower Great Lakes Region, and west-central PA, and a wave
of low pressure passing south of the region near Long Island.

Clouds continue to thicken and lower and some isolated to
scattered showers continue over the Mohawk Valley, Saratoga
Region, Lake George and southern VT. The showers are due to some
weak warm advection in the low to mid levels of the atmosphere.
The NYS mesonet shows light to moderate rain amounts with the
lead band. Other spotty showers are popping up south and east of
Albany on the KENX radar. Oppenheim has received 0.49" of rain,
Little Falls 0.39" and Schuylerville 0.35".

High pressure continues to move east of Maine, as the mid
and upper level flow continues to shift from zonal to
southwesterly with an approaching short- wave trough for the
afternoon. Some rumbles of thunder are possible this morning
with weak elevated instability due to Showalter values dipping
below 0C.

A batch of showers and some thunderstorms may persist in the
late morning into the early afternoon ahead of the warm front,
which may limit heating and destabilization. Sfc dewpts rise
into the 60s to close to 70F especially south of Albany. The
potential severe threat increase in the mid to late afternoon.
We are thinking 20Z to 02Z /4 pm to 10 pm/ based on the NWP
trends and CAMs. The H850 low-level jet increases some ahead of
the short-wave, and the 00Z HREFs have mean SBCAPEs of
1000-1500 J/kg from the Capital Region south and west with some
slightly greater amounts in the mid Hudson Valley. The 0-6 km
bulk shear increases to 30-45 kts. The higher shear values are
over the northern most zones, where the air mass will be
slightly more stable. Nonetheless, some organized deep
convection is likely with initially some discrete cells, but
then lines or clusters of thunderstorms will likely form as the
warm front punches through the southern most zones. We are
thinking from the Mohawk Valley/Capital Region/Berkshires south
and west has the greatest chance for severe wx and breaking into
the warm sector.

The mid-level lapse rates remain weak at mainly 6C/km or less.
The northern most zones reside closer to the right entrance
region of a 250 hPa jet streak of 60-80 kts. The main severe
threat will be damaging winds. However, taller updrafts may
yield marginal severe hail, and the 0-1 km SRH values from the
HREFS get to 100+ (m/s)2 over the mid Hudson Valley, and east of
southern VT late. With the warm front nearby and lower LCL's
early on an isolated tornado can not be ruled /non-zero threat/.
Bottom line, damaging winds from bowing segments and perhaps a
QLCS that may impact locations along and south I-90 is possible
in the latest pm/early evening. This convective mode is supported
by some of the CAMS such as the 3-km HRRR, and the 3-km WRF-
ARW. The greater updraft helicity values from the 00Z HREFs are
south of the forecast area across E/NE PA.

PWATs rise to 1.5-2.20", which are +2 to +3 STD Devs above
normal based on the 00Z GEFS. The steering flow is about 30+
kts, so storms should be moving. However, hourly rainfall rates
could reach 1-2"/hr. Some localized poor drainage flooding and
an isolated flash flood is possible, but the antecedent
conditions are dry with high 1-hr/3-hr/6-hr FFG values. The
threat should be small. See the hydro discussion with more
details.

We phrased the afternoon forecast period as showers likely with
a chance of thunderstorms, and some maybe severe. We are in
decent agreement with SPC, except north of Mohawk Valley/Capital
Region, and Berkshires will likely be more stable, and the
severe threat may be less. Clouds may inhibit sfc
destabilization some, and we have gone with a blend of the MET
and MAV guidance with highs in the upper 70s to lower 80s in the
valleys, except for the mid Hudson Valley and NW CT where we
have mid and upper 80s. The higher terrain will be mainly in the
70s with a few lower 80s.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH FRIDAY/...
Tonight...As mentioned above the severe threat will likely
continue into the early evening. The CAMs reflectivity trends
persist with lines or clusters of strong to severe
thunderstorms until 8-10 pm at least. The air mass should
stabilize with the passage of the short-wave trough, and the
forecast area getting into a warm sector. It will remain moist
with some scattered showers especially north of the Capital
District and patchy fog developing. Low stratus will likely form
too. It will be muggy with lows in the 60s to around 70F.

Thursday...The forecast area is in a Marginal Risk for severe
thunderstorms. A cold front and a sfc cyclone will be
approaching from the west and moving across the region
associated with a positively tilted mid and upper level trough.
The cold front is not very strong, but enough convergence
tapping into plenty of low-level moisture and moderate amounts
of instability in the 1000-2000 J/kg range will allow for some
strong to severe thunderstorms to form, if enough sfc heating
occurs. Locations south and east of Albany may have the greatest
chance to destabilize and once again damaging winds will be the
main threat. Some locally heavy downpours will occur with any
thunderstorms with PWATS in the 1.5-2+ inch range still. A
linear mode of convection is still favored with deep shear
values in the 30-40 kt range. The 3-km NAMnest is most
aggressive having deep convection forming as far north as the
Lake George Region and southern VT. Max temps will be similar to
WED with lower to mid 80s in the valley areas, and 70s to
around 80F over the higher terrain.

Thu night...The weak cold front moves east of the region with
weak cold advection occurring in its wake. The showers and
thunderstorms should end early in the evening. There is a chance
the front stalls over southern New England and near the I-84
corridor and this would keep the chance of showers and isolated
thunderstorms going for portions of the southeast Catskills, mid
Hudson Valley and NW CT. Lows will fall into the mid 50s to
around 60F over the southern Adirondacks, eastern Catskills and
southern VT, and lower to upper 60s across the rest of the area.

Friday...A trend to improving weather is expected with the upper
trough axis moving across the region and a 1020 hPa sfc
anticyclone building in from the Great Lakes Region. Some
isolated showers are still possible over the higher terrain with
the trough passage. Also, some showers may linger in the
morning across NW CT and the mid Hudson Valley. For most
locations fair and drier weather is expected with seasonable
temps for late July with highs in the mid 70s to mid 80s across
eastern NY and western New England. Sfc dewpts will lower into
the upper 50s to mid 60s.

&&

.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
At the start of the extended period, strong upper level ridging will
be in place across the central and eastern parts of the CONUS.  Our
region will be situated on the northern fringe of this ridging.
During the upcoming week, an approaching upper level shortwave will
carve out a positively tilted trough across the Northeastern US.
This feature may gradually close off and possibly cut off, although
its exact timing and amplitude are still rather uncertain, as the
models still show a variety of solutions regarding this setup.

As of right now, much of the weekend appears to be dry with a partly
to mostly clear sky, as our region will be in a flat flow ahead of
the approaching shortwave. High heights and warm temps aloft will
continue to allow for above-normal temps on Sat/Sun, with highs
reaching the mid 80s to low 90s for most of the region.  Overnight
lows will generally be in the 60s, although the clear skies may
allow some upper 50s for the high terrain.

During the week, there will be a threat for showers and
thunderstorms each day, although the day of greatest coverage will
depend on the speed of the approaching system, which is still
uncertain at this tine.  Diurnally favored afternoon and evening
hours will be the most likely times for showers/t-storms thanks to
differential heating and the greatest instability in place.  Will
need to watch for some locally strong storms as well as heavy
downpours with any thunderstorm.  Temps next week will continue to
be warm, although greater clouds and coverage of storms could keep
numbers down a few degrees compared to the weekend.  It will
continue to be muggy, though, with dewpoints well into the 60s and
overnight lows in the 60s to near 70.

&&

.AVIATION /14Z WEDNESDAY THROUGH SUNDAY/...
Although there are bkn-ovc clouds in place, cigs around 6-10 kft,
allowing for VFR flying conditions. There is a band of rain showers
associated with the leading edge of some warm advection and this is
currently impacting around KGFL.  A brief reduction to MVFR
conditions can't be ruled out, but this will be short-lived.
Otherwise, flying conditions will remain VFR into the morning. Skies
will generally be sct-bkn at 5-10 kft for the morning and into the
first part of the afternoon.

While most of the day will be dry with VFR conditions, some showers
and thunderstorms will move through for late in the day (after 20z).
Any shower or t-storm will be capable of dropping flying conditions
down to MVFR/IFR, although it will probably only last up to an hour
at any one location.

Through the day, light south to southeast winds will be in place,
but briefly higher winds are possible in and around thunderstorms
for late in the day. Best chance of seeing thunder will be near
KALB/KPOU, but can't rule it out for any terminal.

Showers and t-storms should diminish after 00z-02z. VFR conditions
should generally be expected for tonight, but can't rule out some
patches of fog if a location sees heavier rainfall during the late
day today. Winds will continue to be very light or calm for
tonight.

Outlook...

Thursday Night: Low Operational Impact. Slight Chance of SHRA...TSRA.
Friday: No Operational Impact. NO SIG WX.
Friday Night: No Operational Impact. NO SIG WX.
Saturday: No Operational Impact. NO SIG WX.
Saturday Night: No Operational Impact. NO SIG WX.
Sunday: Low Operational Impact. NO SIG WX.

&&

.FIRE WEATHER...
A warm front and an upper level disturbance will bring
some showers and scattered strong to severe thunderstorms today
across eastern New York and western New England. A warm and humid
air mass will continue to be over the region tonight with scattered
showers and patchy fog.  A cold front will bring more showers and
some strong thunderstorms again on Thursday before a drier and less
humid air mass begins to build in to close the week.

The RH values will remain high this afternoon in the moist air
mass as they will range from 50 to 70 percent. They will
increase Thursday morning to 90 to 100 percent, and only lower
to 55 to 70 percent Thursday afternoon.

The winds will be southeast to south at 5 to 10 mph today,
become light from the south tonight at 5 mph or less. The winds
will be south to southwest at 5 to 10 mph on Thursday.

Wind gusts in excess of 30 mph are possible from any strong
thunderstorms today or Thursday.

&&

.HYDROLOGY...
Widespread hydrologic impacts are not expected on the main stem
river the next several days.

Most of the forecast area remains in the abnormally dry to moderate
drought categories on the latest US Drought Monitor (D0 to D1).
Scattered to numerous showers and scattered thunderstorms are
expected today and Thursday, especially in the afternoon and
evening hours. Precipitable water values will be 1.5-2+ inches,
so any storm will be capable of heavy downpours or intense
hourly rainfall rates. However, given the dry antecedent
conditions and tendency for the storms be progressive in
movement, then risk of widespread flash flooding is low. The
threat is isolated at best.

However, urban and poor drainage flooding is possible. Basin
average QPF is generally expected to be 0.50 to 1.25 inches.

Drier weather will return on Friday through Saturday with high
pressure building in.

For details on specific area rivers and lakes, including observed
and forecast river stages and lake elevations, please visit the
Advanced Hydrologic Prediction Service /AHPS/ graphs on our
website.

&&

.ALY WATCHES/WARNINGS/ADVISORIES...
CT...None.
NY...Heat Advisory until 7 PM EDT this evening for NYZ064-065.
MA...None.
VT...None.

&&

SYNOPSIS...Wasula
NEAR TERM...KL/Wasula
SHORT TERM...Wasula
LONG TERM...Frugis
AVIATION...Frugis
FIRE WEATHER...Wasula
HYDROLOGY...Thompson/Wasula
Hazardous weather outlook, Jul 22, 9:25 AM EST, 35 minutes before
Hazardous Weather Outlook
National Weather Service Albany NY
1025 AM EDT Wed Jul 22 2020

CTZ001-013-MAZ001-025-NYZ032-033-038>043-047>054-058>061-063-066-
082>084-VTZ013>015-231430-
Northern Litchfield-Southern Litchfield-Northern Berkshire-
Southern Berkshire-Northern Herkimer-Hamilton-Southern Herkimer-
Southern Fulton-Montgomery-Northern Saratoga-Northern Warren-
Northern Washington-Schoharie-Western Schenectady-
Eastern Schenectady-Southern Saratoga-Western Albany-Eastern Albany-
Western Rensselaer-Eastern Rensselaer-Western Greene-Eastern Greene-
Western Columbia-Eastern Columbia-Western Ulster-Eastern Dutchess-
Northern Fulton-Southeast Warren-Southern Washington-Bennington-
Western Windham-Eastern Windham-
1025 AM EDT Wed Jul 22 2020

This Hazardous Weather Outlook is for northwestern Connecticut,
western Massachusetts, eastern New York excluding eastern Ulster and
western Dutchess Counties, and for southern Vermont.

.DAY ONE...Today and tonight.

There is a Slight Risk for severe thunderstorms this afternoon into
tonight. The main severe threat will be damaging winds 58 mph or
greater. However, large hail one inch in diameter or greater, and an
isolated tornado are also possible. Some locally heavy rainfall will
occur with the thunderstorms, which may cause poor drainage flooding
of low lying areas. Isolated flash flooding is also possible.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

There is a Marginal Risk for severe thunderstorms on Thursday in the
afternoon into the early evening. Damaging winds would be the main
threat again. Some locally heavy rainfall will occur with the
thunderstorms, which may cause poor drainage flooding of low lying
areas.

There is a chance of thunderstorms on Monday and Tuesday in the
afternoon into the early evening.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed. Please relay any information about
severe weather to the NWS while following local, state and CDC
guidelines.

NYZ064-065-231430-
Eastern Ulster-Western Dutchess-
1025 AM EDT Wed Jul 22 2020

...HEAT ADVISORY IN EFFECT UNTIL 7 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for eastern Ulster and western
Dutchess Counties of eastern New York.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Heat Advisory.

There is a Slight Risk for severe thunderstorms this afternoon into
tonight. The main severe threat will be damaging winds 58 mph or
greater. However, large hail one inch in diameter or greater, and an
isolated tornado are also possible. Some locally heavy rainfall will
occur with the thunderstorms, which may cause poor drainage flooding
of low lying areas. Isolated flash flooding is also possible.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

There is a Marginal Risk for severe thunderstorms on Thursday in the
afternoon into the early evening. Damaging winds would be the main
threat again. Some locally heavy rainfall will occur with the
thunderstorms, which may cause poor drainage flooding of low lying
areas.

There is a chance of thunderstorms on Monday and Tuesday in the
afternoon into the early evening.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

The radar

The Albany radar (KENX), 108 km away, was scanning. The volume nearest the first event began at 22:56 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 heat. Local standard time, as filed.

Heat, Southern Litchfield

When
July 22, 10:00 AM EST to July 23, 6:00 PM EST
Where
Southern Litchfield forecast zone
Reported by
Mesonet
Coordinates
41.847, -73.221 (the zone’s center; the record gives no point)

Thunderstorm Wind, Litchfield

When
July 23, 5:56 PM EST
Where
Litchfield County, 2.48 mi NW of Winsted
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
41.940, -73.110

A downed tree branch was blocking a road.

Thunderstorm Wind, Litchfield

When
July 23, 6:07 PM EST
Where
Litchfield County, 1.24 mi SW of South Canaan
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
41.940, -73.350

Trees and wires were downed.

What these are

Heat
Heat below excessive heat criteria that still caused deaths, injuries or significant impacts.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Connecticut in 2020Every state in 2020This day in weather historyWarnings in Connecticut, July 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 912283, 910249, 910250.